Oklahoma, 2008Flood in Oklahoma, September 3 to 6, 2008
September 3 to 6, 2008 · NWS TSA · 1 event in 1 county or zone
Heavy rain associated with the remnants of Hurricane Gustav caused a moderate flood along the Poteau River near Panama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain associated with the remnants of Hurricane Gustav caused a moderate flood along the Poteau River near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 3, 2:08 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 3, 2:08 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
308 PM CDT WED SEP 3 2008
.DISCUSSION...
THE REMNANTS OF FORMER HURRICANE GUSTAV CONTINUE TO BRING HEAVY
RAINFALL TO MUCH OF THE EASTERN HALF OF THE FORECAST AREA. THE GFS
AND NAM BOTH AGREE WITH THE CENTER OF THE LOW BEING OVER EXTREME
SOUTHWEST MISSOURI BY 12Z THURSDAY. WILL THUS CONTINUE WITH HIGH
POPS AND QPF FOR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT
AND TAPERING OFF DURING THE DAY TOMORROW. WILL KEEP A FAIRLY TIGHT
POP GRADIENT TOWARD THE SOUTHWEST.
A COUPLE OF DAYS OF VERY MILD CONDITIONS WILL FOLLOW IN THE WAKE OF
GUSTAV AS COOLER AND DRYER AIR FLOWS INTO THE REGION. THUNDERSTORM
CHANCES WILL INCREASE OVERNIGHT FRIDAY INTO SATURDAY AS AN UPPER
TROUGH AND ASSOCIATED COLD FRONT MOVE INTO THE REGION. INCREASING
MOISTURE AHEAD OF THE APPROACHING FRONT WILL INCREASE
INSTABILITY... PARTICULARLY SATURDAY AFTERNOON AND EVENING. WILL
HAVE TO WATCH FOR THE POSSIBILITY OF A STRONG STORM OR TWO AS BOTH
GFS AND NAM SHOW CAPE VALUES OVER 1000 J/KG BY THAT TIME
GENERALLY SOUTHEAST OF INTERSTATE 44.
THE FORECAST AREA WILL GENERALLY BE UNDER NORTHWEST FLOW ALOFT
FROM SUNDAY THROUGH MUCH OF NEXT WEEK. THIS REGIME WILL
NECESSITATE HAVING THUNDERSTORM CHANCES IN THE FORECAST ACROSS
MOST OF THE REGION DURING THE WEEK. TEMPERATURES WILL ONLY SLOWLY
RECOVER... REMAINING BELOW SEASONAL NORMALS INTO AT LEAST THE
MIDDLE OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 61 78 59 82 / 60 20 10 10
FSM 66 78 63 85 / 80 70 10 10
MLC 62 80 59 86 / 40 10 10 10
BVO 59 78 55 81 / 70 20 10 10
FYV 63 74 56 79 / 100 70 10 10
BYV 63 73 57 78 / 100 80 10 10
MKO 61 77 60 82 / 70 20 10 10
MIO 61 76 57 82 / 90 70 10 10
F10 60 78 60 83 / 50 10 10 10
HHW 65 81 63 88 / 30 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ058-OKZ063-OKZ068-
OKZ069-OKZ072-OKZ074-OKZ075-OKZ076.
WIND ADVISORY UNTIL 7 PM WEDNESDAY FOR OKZ058-OKZ062-OKZ063-
OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ074-OKZ076.
AR...FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
WIND ADVISORY UNTIL 7 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...18
LONG TERM....06Hazardous weather outlook, Sep 3, 4:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT WED SEP 3 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT WED SEP 3 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
THE IMPACTS FROM TROPICAL DEPRESSION GUSTAV WILL CONTINUE ACROSS
PORTIONS OF THE AREA THROUGH TONIGHT. THE HEAVIEST RAINFALL HAS BEEN
CONFINED TO FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WHERE
BETWEEN 3 AND 6 INCHES OF RAIN HAS FALLEN. RADAR ESTIMATES SUGGEST
THAT LOCAL 8 INCH AMOUNTS OF RAIN HAS FALLEN. TROPICAL DEPRESSION
GUSTAV...AFTER REMAINING NEARLY STATIONARY NEAR THE ARKLATEX REGION
TODAY...HAS STARTED TO DRIFT TO THE NORTHEAST AND IS EXPECTED TO
TRACK INTO SOUTHERN MISSOURI BY THURSDAY MORNING. THE HEAVIEST
RAINFALL WILL SHIFT NORTH AND EAST WITH THE TRACK OF THE TROPICAL
SYSTEM...WITH THE THREAT OF ADDITIONAL RAINFALL AND FLOODING
CONTINUING FOR NORTHWEST ARKANSAS AND FAR NORTHEAST OKLAHOMA.
GUSTY WINDS OF 30 TO 40 MPH WILL CONTINUE AROUND THE
CIRCULATION...ALTHOUGH SOME DECREASE IN WINDS IS EXPECTED LATER THIS
EVENING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE REQUESTED TO MONITOR ANY ONGOING OR
ANTICIPATED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES RETURN FRIDAY NIGHT AND CONTINUE THROUGH
TUESDAY...AS TIMING REMAINS UNCERTAIN REGARDING FRONTAL BOUNDARIES
INTO THE SOUTHERN PLAINS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Local storm report, Sep 3, 12:06 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
106 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM FLASH FLOOD POCOLA 35.23N 94.48W
09/03/2008 LE FLORE OK EMERGENCY MNGR
ROAD CLOSURE IN POCOLA DUE TO HIGH WATER.
&&
NMMLocal storm report, Sep 3, 12:19 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
119 PM CDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD JOHNSON 36.13N 94.17W
09/03/2008 WASHINGTON AR EMERGENCY MNGR
ROAD CLOSURE IN THE TOWN OF JOHNSON DUE TO HIGH WATER.
THE LOW TILLYWILLY BRIDGE OUTSIDE OF FAYETTEVILLE HAS
ALSO BEEN CLOSED.
&&
NMMFlood, Le Flore
- When
- September 3, 4:45 PM CST to September 6, 12:00 AM CST
- Where
- Le Flore County, 2 mi NNE of Panama to 2 mi S of Panama
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.197, -94.656
The Poteau River near Panama rose above its flood stage of 29 feet at 5:45 pm cdt on the 3rd. The river crested at 34.65 feet at 7:30 pm cdt on the 4th. This crest classified the flood as moderate. The river fell below its flood stage at 1 am cdt on the 6th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, September 3, 2008$21,000 · 1 event
- Lightning Strike in Illinois, September 3, 20081 injured · 1 event
- Hail and Damaging Wind in Massachusetts, September 3, 2008$8,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Massachusetts, September 3, 20081.5 in hail · 6 events
- Hail in Connecticut, September 3, 20081 in hail · 3 events
- Flash Flooding in Arkansas, September 3, 20082 events
- Hail in Connecticut, September 3, 20081 in hail · 2 events
- Flash Flood in Oklahoma, September 3, 20081 event
- Hail in Michigan, September 3, 20080.88 in hail · 1 event
- Flash Flood in Arkansas, September 3, 20081 event
- Tornado in Arizona, September 3, 2008EF0 · 1 event
- Heavy Rain in Illinois, September 3, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136028.